Hypertension drug recalled after traces of probable carcinogen found

Photo: U.S. Air Force / Pixbay
By  | 

Two lots of a drug used to treat hypertension and neuropathy in people with Type 2 diabetes are being recalled because traces of a probable carcinogen were found.

Torrent Pharmaceuticals is recalling 100 milligram Losartan potassium tablets packaged in 30-count, 90-count and 1,000-count bottles with an expiration date of April 2019. They contain the Lot/Batch Nos. BO31C016, BO31C016 and 4DK3C005.

The two lots are being recalled because they may contain an impurity known as N-nitrosodiethylamine, or NDEA.

NDEA naturally occurs "in certain foods, drinking water, air pollution and industrial processes," according to the Food and Drug Administration, and it has been classified as a probable carcinogen.

Patients on Losartan are encouraged to continue taking the medication because "the risk of harm to the patient’s health may be higher if the treatment is stopped immediately without any alternative treatment."

In the meantime, people using Losartan should also contact their pharmacist or doctor to discuss possible alternative treatments.

The FDA says Torrent has not had any complaints of adverse effects from taking the medication.